Please use this identifier to cite or link to this item: https://ahro.austin.org.au/austinjspui/handle/1/16086
Title: A comparative analysis between antibiotic- and nonantibiotic-associated delayed cutaneous adverse drug reactions
Austin Authors: Trubiano, Jason A ;Aung, Ar Kar;Nguyen, Mary;Fehily, Sasha R;Graudins, Linda;Cleland, Heather;Padiglione, Alex;Peleg, Anton Y
Affiliation: Austin Health, Heidelberg, Victoria, Australia
Department of Infectious Diseases, Alfred Health & Monash University, Melbourne, Victoria, Australia
Department of Infectious Diseases, Austin Health, Heidelberg, Victoria, Australia
Department of Infectious Diseases, Peter MacCallum Cancer Centre, Victoria, Australia
Department of Medicine, University of Melbourne, Parkville, Victoria, Australia
Department of General Medicine, Alfred Health, Melbourne, Victoria, Australia
Department of Pharmacy, Alfred Health & Monash University, Melbourne, Victoria, Australia
Burns Unit, Alfred Health, Melbourne, Victoria, Australia
Issue Date: Nov-2016
metadata.dc.date: 2016-06-07
Publication information: The Journal of Allergy and Clinical Immunology: In Practice 2016; 4(6): 1187-1193
Abstract: BACKGROUND:The difference in clinical presentation, causality assessments, and outcomes of patients with delayed antibiotic-associated cutaneous adverse drug reactions (AA-cADR) and nonantibiotic-associated (NA)-cADR is ill defined. OBJECTIVE: We examined the etiology of AA-cADR, with regard to the type of antibiotic exposure, allergy labeling, and patient outcomes, in comparison with NA-cADR. METHODS: A retrospective observational inpatient cohort study of cADR was performed from January 2004 to August 2014. Patients were divided into AA-cADR and NA-cADR groups for analysis. cADR was defined as erythema multiforme, fixed drug eruption, acute generalized erythematous pustulosis, drug reaction with eosinophilia and systemic symptoms (DRESS), drug-associated linear IgA disease, Stevens-Johnson syndrome, and toxic epidermal necrolysis. RESULTS: Of the 84 patients with cADR, 48% were AA-cADR. Male sex (60% vs 32%, P = .004), median length of stay (14.5 vs 11 days, P = .05), median Charlson comorbidity index (3 vs 1, P = .03), and inpatient mortality (20% vs 5%, P = .04) were higher in AA-cADR compared with NA-cADR. The median drug latency was lower in AA-cADR (6 vs 20 days, P = .001). Sulfonamide antibiotics and glycopeptides were implicated in 20% of AA-cADR. DRESS was more frequently reported in AA-cADR. After cADR diagnosis, further antibiotic therapy was administered in 64% of patients, higher in AA-cADR (75%, 30 of 40) compared with NA-cADR (55%, 24 of 44) (P = .06). Fluoroquinolones (53% vs 21%, P = .02), glycopeptides (vancomycin and teicoplanin; 70% vs 38%, P = .05), and carbapenems (33% vs 13%, P = .11) were used more commonly in AA-cADR. CONCLUSIONS: Antibiotics were the cause of cADR requiring hospital admission in 48% of episodes, and were associated with longer length of stay, higher age-adjusted Charlson comorbidity index, shorter drug latency, and mortality. In AA-cADR, glycopeptide and sulfonamide antibiotic exposure predominated.
URI: http://ahro.austin.org.au/austinjspui/handle/1/16086
DOI: 10.1016/j.jaip.2016.04.026
ORCID: 0000-0002-5111-6367
PubMed URL: https://pubmed.ncbi.nlm.nih.gov/27283055
Type: Journal Article
Subjects: Allergy
Drug reactions
Steven-johnson syndrome
toxic epidermal necrolysis
Appears in Collections:Journal articles

Show full item record

Google ScholarTM

Check


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.